Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 28, 2019, 3:39 PM PDT for Lassen County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 3:39 PM PDT (22:39 UTC)
- Expired
- Aug 28, 2019, 4:01 PM PDT
- In force
- 22 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lassen County, CA
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3151 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WUUS55 KREV 282239
SVRREV
CAC035-282315-
/O.NEW.KREV.SV.W.0005.190828T2239Z-190828T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
339 PM PDT Wed Aug 28 2019
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
East central Lassen County in northern California...
* Until 415 PM PDT.
* At 336 PM PDT, a severe thunderstorm was located 10 miles southeast
of Standish, or 11 miles northwest of Herlong, moving northeast at
5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to roofs, siding, fencing and trees.
Hail damage to vehicles is expected.
* Locations impacted include...
Honey Lake, Wendel and Amedee Army Airfield and US 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 12035 4043 12000 4031 12000 4017 12023
4024 12040
TIME...MOT...LOC 2236Z 209DEG 5KT 4027 12026
HAIL...1.00IN
WIND...60MPH
$$
-Zach1 follow-up statement
690
WWUS55 KREV 282301
SVSREV
Severe Weather Statement
National Weather Service Reno NV
401 PM PDT Wed Aug 28 2019
CAC035-282309-
/O.CAN.KREV.SV.W.0005.000000T0000Z-190828T2315Z/
Lassen CA-
401 PM PDT Wed Aug 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LASSEN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4056 12035 4043 12000 4031 12000 4017 12023
4024 12040
TIME...MOT...LOC 2256Z 209DEG 5KT 4030 12024
$$
-ZachWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:40 PM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 28, 1:40 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Reno NV 140 PM PDT Wed Aug 28 2019 .SYNOPSIS... Isolated to scattered thunderstorms this evening could bring strong outflow winds and localized heavy rainfall along with a few fire starts. Dry conditions return Thursday with breezy conditions. It will be very dry this weekend with typical afternoon winds. Temperatures will remain above average through the weekend. && .DISCUSSION... Few changes were made to the going forecast with thunderstorms still expected this afternoon and evening. The HREF overall has backed off on the potential, but not enough to change the overall ideas. The main concerns will continue to be potential fire starts along with gusty outflow winds and brief heavy rainfall. The flow turns more southwest tomorrow behind the wave with stable conditions and some breezy afternoon and evening winds. It gets very dry this weekend, but winds will only be of the typical afternoon variety. Temperatures will remain above average but still a few degrees cooler than the past couple days. Generally low-mid 90s Western NV and low 80s Sierra valleys. Next week is a bit of a mess. Ensembles show widely varying solutions with no preferred outcome. What we do know is that an upper low will be off the Pacific Northwest coast and move inland by mid week. The timing and depth of this trough moving through has impacts on the temps, wind and precip potential. Complicating matters is an inverted trough that will round the Four Corners High Monday-Tuesday, and move north which could introduce deep monsoon moisture. For now, we will continue with the ensemble means and show some increase in winds and a minor cooldown back closer to average for early September. We are keeping it dry, with no precip from either the upper low (north) or the monsoon (staying east). Given the wide spread in the ensemble solutions, the forecast could change significantly over the next 2-3 days. X && .AVIATION... Potential TSRA today, with gusts to 45 kts, small hail and brief heavy rain the main threats. That said, the potential for any storms to affect the forecast terminals is 10-15% or less, and mainly for the Sierra Front terminals and KMMH. Most are expected to develop east of Highway 395 and continue to move east into Nevada. Dry for Thursday with some gusty afternoon SW winds 20-03Z up to 25 kts. Lighter, more typical afternoon winds for Friday and the weekend with peak gusts 15-20 kts at area terminals. X && .FIRE WEATHER... Weak capping aloft has held thunderstorms at bay for much of the early afternoon. Latest radar and satellite is showing a couple cells beginning to break through the weak stable layer. Meanwhile, higher resolution models have scaled down convection a little over what they were showing during previous runs. We're still expecting isolated showers and thunderstorms mainly south of Interstate 80 along the front ranges of the Sierra. Best chances remain over the Sweetwaters in the vicinity of the Mono/Mineral County line to the Pine Nuts early this afternoon and later along the Virginia Range and Desatoya Range. An intstability axis is evident in Lassen County through northern Washoe County; expect some thunderstorm activity this afternoon and evening. No major adjustments were made to the previous forecast. The rest of the forecast will be concerned with increasing winds, gusts generally 20-30 mph for Thursday afternoon then a large dry slot Thursday night through the weekend. Any fires that might occur could begin to move and be sustained in these conditions. Winds do return to more typical speeds, gusts 20-25 mph, for the afternoons over the weekend. Temperatures remain a little above seasonal averages, but will cool to within a few degrees of normal Thursday through the weekend. Models are still waffling with what to do for early next week. Some single deterministic runs favor a strong upper low to move into the region whereas others showing ridging. Ensembles do favor some type of troughing so it would be reasonable to see some cooling for early next week and possibly an increase in winds. Unfortunately, certainty is too low to hang your hat on an forecast at this time. That said, winds were increased marginally for Tuesday to above typical speeds; this was the best guess for the highest potential of critical conditions for early next week at this time. Boyd && .REV Watches/Warnings/Advisories... NV...Red Flag Warning until 8 PM PDT this evening NVZ450-458-459. CA...Red Flag Warning until 8 PM PDT this evening CAZ270-273-278. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 28, 3:29 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Reno NV 329 PM PDT Wed Aug 28 2019 CAZ071-282300- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 329 PM PDT Wed Aug 28 2019 ...Strong Thunderstorm over Honey Lake... At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Herlong, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm, including along US 395. Locations impacted include... Honey Lake, Wendel and Amedee Army Airfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Honey lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger. && LAT...LON 4009 12030 4028 12047 4055 12026 4028 12000 TIME...MOT...LOC 2225Z 211DEG 5KT 4022 12028 ZT
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:29 PM PDT | Special Weather Statement | REV | Lassen | 31 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.